Hail, McCracken
- When
- July 28, 3:18 PM CST
- Where
- McCracken County, Paducah
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.083, -88.633
Severe thunderstorms produced scattered reports of large hail and damaging winds across western Kentucky. The initial severe storm formed over Paducah and caused the most serious damage of the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe thunderstorms produced scattered reports of large hail and damaging winds across western Kentucky. The initial severe storm formed over Paducah and caused the most serious damage of the event. This initial storm evolved into a large cluster of storms that moved southeast across the Kentucky Lake region and then the Hopkinsville area, producing isolated reports of tree damage. Another cluster of thunderstorms developed across the Mississippi River counties of western Kentucky, producing isolated large hail and tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 28, 2:10 PM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 310 PM CDT MON JUL 28 2003 MAIN PROBLEMS FOR THIS FORECAST INVOLVE FROPA AND POTENTIAL CONVECTION TONIGHT AND EARLY TOMORROW...AND CHANCES OF CONVECTION FROM MIDWEEK THROUGH THE WEEKEND. DESPITE A RATHER ENERGETIC AIRMASS ACROSS SOUTHEAST MISSOURI AND WESTERN KENTUCKY THIS AFTERNOON...CONVECTION HAS NOT FIRED. SCATTERED STORMS DEVELOPED ACROSS SOUTHERN TODD COUNTY EARLIER THIS AFTERNOON...BUT THEY HAVE SINCE MOVED INTO TENNESSEE. A FEW SPRINKLES HAVE BEEN NOTED ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA WITH THE MID LEVEL MOISTURE STREAMING ACROSS THOSE AREAS. THE VERY WEAK FRONT IS STILL LOCATED JUST NORTH OF THE AREA...AND WINDS ACROSS MUCH OF THE AREA HAVE BECOME CALM OR LIGHT FROM THE SOUTH OR SOUTHWEST. WITHOUT ANY NOTICEABLE BOUNDARIES AND RELATIVELY WEAK CUMULUS FIELD ACROSS THE SOUTHERN PARTS OF THE AREA...WILL LOWER POPS TO 20 TO 30 PERCENT IN THE SOUTH FOR CONVECTION THIS EVENING. WITH THE MID AND UPPER LEVEL MOISTURE PLUME SLIDING SOUTHEAST THROUGH THE REGION WILL GO WITH MOSTLY CLOUDY SKY ALL ZONES TONIGHT. FOR TOMORROW...WILL LEAVE THE LOW CHANCE POPS IN THE SOUTHWEST IN THE MORNING...JUST IN CASE THE FRONT LINGERS AND IS CAPABLE OF SUPPORTING CONVECTION. OTHERWISE WILL SHOW DECENT CLEARING IN THE NORTH FOR TOMORROW...WITH PARTLY CLOUDY IN THE SOUTH. THE MODELS ARE TRENDING SLOWER WITH THE MID/UPPER LEVEL TROUGH IN THE NORTHERN PLAINS FOR THE MID TO LATE WEEK. THE MAIN EFFECT ON OUR AREA WILL BE A SLOWER RETURN OF MOISTURE NORTH OF THE OLD SURFACE BOUNDARY. THEREFORE...WILL REMOVE THE CHANCES OF CONVECTION FROM THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT PERIODS. WITH THE REGION IN BROAD CYCLONIC FLOW FROM THURSDAY THROUGH SUNDAY...CAN NOT RULE OUT CONVECTION THROUGHOUT THE PERIOD. HOWEVER...THE NORMALLY WET GFS HAS TROUBLE PRODUCING ANY QPF OVER THE AREA. WILL GO WITH 20 TO 30 POPS THROUGH THE PERIOD AND NOT TRY TO TIME ANY FEATURES IN THE FLOW. THE MEDIUM RANGE MODELS DO CONTINUE TO PUSH THE MAIN TROUGH LINE EAST OF THE AREA BY SUNDAY NIGHT...SO A DRY SPELL FOR SUNDAY NIGHT THROUGH MONDAY LOOKS REASONABLE. AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY STAYED CLOSE TO THE MAV THROUGH WEDNESDAY NIGHT. THIS RESULTED IN ONLY MINOR CHANGES TO THE EXISTING FORECAST. .PAH...NONE. DRS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 410 AM CDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY...AND WILL BE POSSIBLE TONIGHT AS WELL...AS A COLD FRONT GRADUALLY MOVES SOUTH ACROSS THE FOUR STATE AREA. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER STORMS. ISOLATED STRONG WIND GUSTS AND SMALL HAIL MAY ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS TUESDAY MORNING OVER WEST KENTUCKY AND SOUTHEAST MISSOURI. FOR THE REMAINDER OF THE WEEK...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER AUTHORITIES SHOULD MONITOR FOR POTENTIAL HEAVY RAINFALL WITH THUNDERSTORMS THROUGH TONIGHT.
The Paducah radar (KPAH), 12 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
9 thunderstorm wind, 3 hail. Local standard time, as filed.
A thunderstorm produced damaging winds in downtown Paducah. Two buildings were unroofed in Paducah, including part of an old warehouse and an accounting office. The roof of the accounting office was blown into a street. The roof debris struck a vehicle driven by a 75-year-old man, who was slightly injured and treated at a local hospital. The strong winds blew down a monument at the courthouse square. Bricks falling from the roof of an old hotel landed on vehicles below.
Nickel-size hail was reported by an off-duty National Weather Service employee. Dime-size hail was reported at mile marker 14 on Interstate 24.
Several trees were blown down on Highway 68.
Eight trees were blown down off Highway 58.
Trees were blown down.
A tree and large limbs were blown down on Highway 121 near Wickliffe.
Trees were blown down on Highways 62, 1012, and 1820 near Cunningham.
Trees were blown down.
A wind gust to 57 knots (66 MPH) was clocked at the Fort Campbell Airfield.
A few large trees were blown down, including one on a home. A 300-year-old oak tree was blown down, partially blocking a street.
Vehicles were damaged by hail on Highway 94 west of Hickman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367534, 5367533, 5367602, 5367603, 5367604, 5367769, 5367771, 5367770, 5367772, 5367829, 5367828, 5367827.